Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 119, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 24, 2021, 1:05 AM CDT for 5 counties in South Dakota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 24, 2021, 1:05 AM CDT (06:05 UTC)
- Expired
- Aug 24, 2021, 2:00 AM CDT
- In force
- 55 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Brown County, SD, Edmunds County, SD, Faulk County, SD, Hand County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 36 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 10:11 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.1 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 142 J/kg
- Mixed-layer CIN
- -222 J/kg
- Mixed-layer LCL
- 2124 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
343 WUUS53 KABR 240605 SVRABR SDC013-045-049-059-115-240700- /O.NEW.KABR.SV.W.0119.210824T0605Z-210824T0700Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Aberdeen SD 105 AM CDT Tue Aug 24 2021 The National Weather Service in Aberdeen has issued a * Severe Thunderstorm Warning for... Southeastern Edmunds County in north central South Dakota... Northeastern Hand County in central South Dakota... Southern Brown County in northeastern South Dakota... Eastern Faulk County in north central South Dakota... Spink County in northeastern South Dakota... * Until 200 AM CDT. * At 105 AM CDT, severe thunderstorms were located along a line extending from 6 miles northwest of Warner to near Miranda, moving east at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Severe thunderstorms will be near... Warner around 115 AM CDT. Stratford and Zell around 125 AM CDT. Other locations in the path of these severe thunderstorms include Cottonwood Lake, Redfield, Ferney, Twin Lakes, Verdon, Frankfort, Glendale Colony, Spink Colony, Doland and Camrose Colony. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4540 9799 4465 9799 4485 9905 4540 9862 TIME...MOT...LOC 0605Z 276DEG 35KT 4537 9861 4491 9898 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ TDK
2 follow-up statements
632 WWUS53 KABR 240642 SVSABR Severe Weather Statement National Weather Service Aberdeen SD 142 AM CDT Tue Aug 24 2021 SDC045-049-240652- /O.CAN.KABR.SV.W.0119.000000T0000Z-210824T0700Z/ Edmunds SD-Faulk SD- 142 AM CDT Tue Aug 24 2021 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EDMUNDS AND EASTERN FAULK COUNTIES IS CANCELLED... The storms which prompted the warning have moved out of the warned area. Therefore, the warning has been cancelled. A Severe Thunderstorm Watch remains in effect until 300 AM CDT for central and northeastern South Dakota. LAT...LON 4540 9799 4465 9799 4481 9871 4523 9869 TIME...MOT...LOC 0642Z 279DEG 34KT 4529 9808 4483 9845 $$ SDC013-059-115-240700- /O.CON.KABR.SV.W.0119.000000T0000Z-210824T0700Z/ Hand SD-Brown SD-Spink SD- 142 AM CDT Tue Aug 24 2021 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT FOR NORTHEASTERN HAND...SOUTHEASTERN BROWN AND SPINK COUNTIES... At 142 AM CDT, severe thunderstorms were located along a line extending from near Ferney to near Redfield, moving east at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Verdon, Ferney, Spink Colony, Doland and Hillside Colony. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4540 9799 4465 9799 4481 9871 4523 9869 TIME...MOT...LOC 0642Z 279DEG 34KT 4529 9808 4483 9845 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...<.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ TDK
826
WWUS53 KABR 240655
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
155 AM CDT Tue Aug 24 2021
SDC013-059-115-240705-
/O.EXP.KABR.SV.W.0119.000000T0000Z-210824T0700Z/
Hand SD-Brown SD-Spink SD-
155 AM CDT Tue Aug 24 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAND...
SOUTHEASTERN BROWN AND SPINK COUNTIES WILL EXPIRE AT 200 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central and northeastern South Dakota.
LAT...LON 4540 9799 4465 9799 4481 9871 4523 9869
TIME...MOT...LOC 0655Z 276DEG 35KT 4528 9796 4482 9833
$$
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 8:30 PM CDT, 4 hours 35 minutes earlier.
Area forecast discussion, Aug 23, 8:30 PM CDT, 4 hours 35 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 830 PM CDT Mon Aug 23 2021 .UPDATE... Issued at 828 PM CDT Mon Aug 23 2021 Forecast doing okay this evening. WAA/LLJ will increase overnight across much of the CWA, likely supporting isolated to scattered convection. Trends suggest mostly over the northern part of the state. With high shear/capes, some organization of the storms is possible later tonight. Temperatures look fine. && .SHORT TERM...(This Evening through Tuesday Night) Issued at 406 PM CDT Mon Aug 23 2021 Weak energy aloft is currently overspreading a weak sfc boundary across south central South Dakota. As a result, a few storms have developed. This activity is very near and should move into shortly a favorable environment for severe weather: 50+ kts of effective bulk shear, 2000+ J/kg of SBCAPE, fairly steep mid level lapse rates and high DCAPE. Thus, a supercell or two, if they can become established, may be in the vicinity of or across the southern CWA through the early evening with large hail and damaging winds the main threats. Additional widely scattered elevated storms may develop/spread later tonight into Tuesday morning further and further northeast in time across the rest of the forecast area, thanks to warm air/moisture advection aloft. This activity could well be severe given continued strong deep layer shear and MUCAPE values at or above 2000 J/kg. A cold front will work through the area on Tuesday, shifting winds to the northwest as it does. Wind gusts across central SD over- performed some today, up to 35 mph. If they do again tomorrow, marginal red flag criteria may be met as confidence is higher for slightly drier air leading to around 20 percent RH across the far southwestern CWA. This cold front could trigger isolated storms across the far eastern CWA during the afternoon/evening, though confidence is low. Cooler air moves in behind the front, with lows in the mid 50s into Wednesday morning. .LONG TERM...(Wednesday through Monday) Issued at 406 PM CDT Mon Aug 23 2021 An active pattern continues through the period, as westerly flow aloft remains across the Northern Plains. A number of short/open waves propagate through as a result, providing support for thunderstorm development. This activity being in the proximity of good deep layer shear, it has the potential to become strong to severe. Instability may be limited at times given cool temps and cloud cover, but should be sufficient to aid in this potential at times given dewpoints in the 60s to near 70 F. The best chance for more widespread precipitation exists on Thursday as an open wave moves through. High temperatures will range 5 degrees above to 10 degrees below average through the weekend across the area. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 615 PM CDT Mon Aug 23 2021 Terminals KABR,KATY,KPIR,KMBG VFR skies/vsbys are expected along with elevated smoke overnight. Also, Isolated to scattered storms are expected. Any storm could produce brief periods of IFR conditions and strong winds. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...TDK SHORT TERM...Lueck LONG TERM...Lueck AVIATION...TDK
Hazardous weather outlook, Aug 23, 2:48 PM CDT, 10 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 248 PM CDT Mon Aug 23 2021 MNZ039-046-SDZ004>011-016>023-034>037-242000- Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin- Deuel-Sully-Hughes-Hyde-Hand- 248 PM CDT Mon Aug 23 2021 This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. Isolated storms are possible overnight. The potential for severe weather is low though cant be ruled out entirely. The threats will be limited to hail and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated storms will continue into Tuesday with a low risk of severe weather. An active pattern continues through the rest of the work week, however there is too much uncertainty to nail down specific timing and threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003-015-033-242000- Corson-Dewey-Stanley- 248 PM CDT Mon Aug 23 2021 /148 PM MDT Mon Aug 23 2021/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...This afternoon and tonight. Fire danger will be in the very high category today. Isolated storms are possible overnight. The potential for severe weather is low though cant be ruled out entirely. The threats will be limited to hail and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Fire danger will be in the very high category Tuesday. Isolated storms will continue into Tuesday with a low risk of severe weather. An active pattern continues through the rest of the work week, however there is too much uncertainty to nail down specific timing and threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ045-048-051-242000- Jones-Lyman-Buffalo- 248 PM CDT Mon Aug 23 2021 This Hazardous Weather Outlook is for central South Dakota. .DAY ONE...This afternoon and tonight. Fire danger will be in the very high category today for Jones County. Isolated severe storms are possible through this early evening, with 2 inch plus diameter hail and damaging winds the main threat. Additional isolated strong to severe storms are possible tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Fire danger will be in the very high category Tuesday for Jones County. Isolated storms will continue into Tuesday with a low risk of severe weather. An active pattern continues through the rest of the work week, however there is too much uncertainty to nail down specific timing and threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LUECK
In the hours before
Special weather statement, Aug 23, 10:45 PM CDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1045 PM CDT Mon Aug 23 2021
SDZ004-009-240415-
Walworth SD-Campbell SD-
1045 PM CDT Mon Aug 23 2021
...A strong thunderstorm will impact portions of southeastern
Campbell and northeastern Walworth Counties through 1115 PM CDT...
At 1044 PM CDT, Doppler radar was tracking a strong thunderstorm near
Glenham, or 8 miles northwest of Selby, moving east at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Selby around 1050 PM CDT.
Lake Hiddenwood Rec Area around 1055 PM CDT.
Java around 1100 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central South Dakota.
&&
LAT...LON 4547 10025 4573 10029 4584 9974 4548 9972
TIME...MOT...LOC 0344Z 258DEG 43KT 4558 10017
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
TDKSpecial weather statement, Aug 23, 11:02 PM CDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1102 PM CDT Mon Aug 23 2021
SDZ004-005-009-010-240445-
Walworth SD-Campbell SD-McPherson SD-Edmunds SD-
1102 PM CDT Mon Aug 23 2021
...A strong thunderstorm will impact portions of northwestern
Edmunds, Campbell, western McPherson and northeastern Walworth
Counties through 1145 PM CDT...
At 1102 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Mound City, or 11 miles southwest of Eureka, moving
east at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Eureka around 1120 PM CDT.
Other locations in the path of this storm include Hillsview and New
Town Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central South Dakota.
&&
LAT...LON 4594 9931 4547 9927 4546 10004 4594 10020
TIME...MOT...LOC 0402Z 264DEG 31KT 4570 9984
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
TDKLocal storm report, Aug 23, 11:06 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1106 PM CDT MON AUG 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1048 PM TSTM WND GST 2 N HERREID 45.87N 100.07W
08/23/2021 M59 MPH CAMPBELL SD MESONET
MESONET STATION 50 HERREID (SDDOT).
&&
TMTLocal storm report, Aug 24, 12:02 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1202 AM CDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 PM TSTM WND GST 10 SW LONG LAKE 45.77N 99.36W
08/23/2021 M58 MPH MCPHERSON SD MESONET
MESONET STATION 184 EUREKA (SDDOT).
&&
TMTLocal storm report, Aug 24, 12:37 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1237 AM CDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 AM TSTM WND GST 9 E SPRING CREEK COLONY 45.91N 98.68W
08/24/2021 E58 MPH BROWN SD MESONET
&&
KSLocal storm report, Aug 24, 12:45 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1245 AM CDT TUE AUG 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1233 AM TSTM WND GST 7 N FREDERICK 45.93N 98.53W
08/24/2021 M91 MPH BROWN SD MESONET
MESONET STATION 49 FREDERICK (SDDOT).
&&
KSThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:12 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 48 min |
| Aug 23, 8:42 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 48 min |
| Aug 23, 9:13 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 47 min |
| Aug 23, 9:39 PM CDT | Tornado Warning | ABR | Corson | 25 min |
| Aug 23, 10:01 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 59 min |
| Aug 23, 10:17 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 43 min |
| Aug 23, 10:45 PM CDT | Special Weather Statement | ABR | Campbell | 30 min |
| Aug 23, 10:56 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Walworth | 64 min |
| Aug 23, 11:02 PM CDT | Special Weather Statement | ABR | Campbell | 43 min |
| Aug 23, 11:51 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Potter | 54 min |
| Aug 24, 12:01 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 59 min |
| Aug 24, 12:56 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 64 min |
| Aug 24, 2:52 AM CDT | Special Weather Statement | ABR | Grant | 68 min |
| Aug 24, 6:06 AM CDT | Special Weather Statement | ABR | Day, Roberts | 24 min |
| Aug 24, 6:50 AM CDT | Special Weather Statement | ABR | Grant | 25 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.